Saturday, September 20, 2014
Tuesday, November 10, 2009 LaVerne, Community Member, asks

Q: Has anyone had migraine relief from epidural injections to neck?

I have had migraines for 38 years which have now become daily. I had an MRI which was normal this year. The neurologist gave me an epidural injection in my neck which was no help. I have decided to go to a pain management clinic, but I think they also do epidurals for migraine. Has anyone had pain relief from epidurals in the neck? Thanks

 

I have also taken Amerge which does help to some extent, but primary care doctor will only allow 12 a month.  What di I do for the other days of extreme pain?

 

Answer This
Answers (3)
Rebekah972, Community Member
11/18/09 6:03pm

Dear LaVerne,

 

It hurts me to know how long you have had a migraine.  I have had one for 7 years and am surprised I haven't put a bullet in my head.  You are a strong individual indead!!  I am going to have injections on the sides of my neck unlike the other two who responded to your post who had the injections at the base of their neck.  It will be three on each side.  I will let you know if it helps.  I have tried all of the convention meds that are used for migraine pain.  After no results, I am now on narcotics.  Doctors will tell you about rebound pain if you take narcotics but after so many years, procedures, and medications that point is moot!  I will say a prayer for you and let you know what the results are.  I don't start injections until mid-December and have one every week for a month and a half.

 

Best Wishes,

Rebekah

Reply
LaVerne, Community Member
11/18/09 9:25pm

Thank you, Rebekah, for your response to my question. I will be praying for you that your injections will help.  I will be very interested to see how they turn out.  I had gone to a pain clinic from 2001 through 2007.  The doctor stopped taking Medicare, so I had to stop going. I was helped there more than anywhere else.  I never had to increase the dosage of the narcotic pain reliever and I didn't have any withdrawals. I have recently found another pain clinic that does take Medicare, so I am hoping to receive at least as much pain relief as I did from the first clinic.  They have started me on the same medication but at half the dosage along with Amerge (a triptan)  It has only been a couple of weeks. 

 

I have a wonderful husband of 50 years.  It is really a blessing to have someone who

understands and does everything he can to help.

Reply
BLUESBIRD, Community Member
11/10/09 8:12pm

I have had 3 epidurals over the last 8 years, the last one in June 09, after an MRI showed "moderate to severe" arthritis in my neck vertabrae. My diagnosis is "occipital neuralgia" and my symptoms pretty much fit the migraine profile except for the auras. And I also used to have the prementrual migraines, so I think I am predisposed to them. I have also had fibromyalgia for 20 years, and I believe much of the damage to my neck vertebrae is from constant muscle spasms in my neck and upper back constantly pulling them out of alignment. If I pick up anything weighing over about 7 pounds I almost always have a migraine the next day. I was reading about the soldiers having migraines after minor head or neck injuries, and mine are caused by similiar problems. They really kicked in about 10 years ago. I got my last nerve block (and the MRI) because I was having constant pain from a mucle spasm in the back of my neck, which is where I had the epidural. Now, about 4 months later, I find it hasn't helped me as much as I had hoped. Now the pain and spasms are going AROUND the back of my neck where I had the epidural, and up the sides of my neck into my jaw and head. I saw my rheumatologist last week and he gave me trigger point injections at the base of my neck on the sides for the spasms. I had immediate relief but only for a few days. Once the spasms relax, then the migraine hits. You may get some relief from the epidural, but it has no lasting effect if the root cause is blood vessels expanding or brain chemistry. Pain meds do not work for me, but as I saw elsewhere on the migraine website, injections of keterolac can help. When I lived in VA and I went to my doc with a migraine he would give me an injection of 60mg. of keterolac (Toradol) and it would help. You know people say there is no objective test to determine if someone is having severe pain, but I realized that every time I went in with the migraine my BP would shoot up to 160 over something, when normal was 110/70. Oral keterolac is prone to cause stomach damage, so the only way to get a hefty dose is the injection. A frequent large injection may be a problem for the liver, but I don't know that for sure. Maybe you should tell the pain management doc that epidurals do not work for you. Maybe you should see a neurologist instead of a pain doc - although some of them are neurologists, and some are anesthesiologists. I think the pain docs are more prone to treating this as a mechanical problem, as in practicing sports medicine,instead of a brain disorder. Please keep us posted on your progress! Good luck!

Reply
wendi, Community Member
11/13/09 6:12pm

I had an "occipital block"  once at my nuerologist's office.....She injected anesthetic at the base of my neck and head, when I had a migraine that was out of control. It did help the pain, although the next day my neck was really sore from the injection. And I did have a rebound migraine the following day. So, I don't think the injection actually stopped the migraine, only numbed the pain receptors so I didn;t feel the pain. Once the numbness wore off the migraine was still there.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By LaVerne, Community Member— Last Modified: 01/25/14, First Published: 11/10/09